|Is combivir okay
Feb 22, 2004
I tested positive in Spain 2 years ago with a CD4 count of 360. I was placed on sustiva & Trizivir for 1year and the CD4 rose to 510. When I got back to Africa, I could not get the combination, so I was placed on combivir only. My CD4 rose to 680 within 2 months. Last week it went down to 520 and my doctor asked me to continue with the combivir. Is it okay for me to continue with this one drug treatment. Thanks Greg
Response from Dr. Sherer
As stated in our HHS Guidelines, regimens consisting only of 2 nucleosides (or NRTIs) are not recommended.
There have been studies testing whether, after good CD4 and viral load outcomes for > 6 months, (you did not mention the latter, so I don't know if this applies to your situation or not), they could be controlled with a less potent regimen, including two NRTIs. It didn't work; there were more failures in this group than in people who remained on three drug regimens.
In the past, people who did the best on only 2 NRTI regimens were those with higher CD4 cells and viral loads of less than 10,000 when they started treatment.
The risk of this current regimen is of course the gradual development of resistance to the NRTIs, which with combivir usually starts with 3TC resistance (the M184V mutation), and then NAMs or nucleoside resistance mutation.
So while there are some circumstances in which this regimen might achieve success, I can't recommend it.
You and your doctor should inquire as to the progress of the ambitious South African government's initiative to scale up antiretroviral therapy, which may offer you an alternative in future.
The HHS Guideline link is provided for further information, as is the website for the South African government.
Question on your response about antibody levels
CD4 200, what can she start on
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.